Although the exact incidence of medication allergies is unknown, serious allergic reactions to medications cause the most allergy-associated deaths in the United States every year. Common medications that induce allergic reactions include antibiotics and some heart medications, though there are many other drugs that can cause an allergic response.
The symptoms of an allergic response to medications can range from a rash to life-threatening anaphylaxis, and so it is important to see a doctor who can correctly diagnose a medication allergy and recommend ways to prevent and treat the allergy.
In the United States, approximately 550,000 serious allergic reactions to medications occur in a given year in hospitals.1 While it is unclear how prevalent drug allergies are among the general population, allergic reactions to medications cause the highest number of documented deaths from anaphylaxis each year. Penicillin alone accounts for an estimated 75% of the known annual U.S. anaphylaxis deaths.2,3 Most deaths occur in people who have had no medical history of allergic reactions.4
The most common medications that cause allergic reactions (called allergenic medications) are:
Seizure and anti-arrhythmia medications
Nonsteroidal anti-inflammatory drugs (NSAIDS, such as aspirin and ibuprofen)
Certain post-surgery fluids
Other medications known to cause severe allergic reactions include vaccines, radiocontrast media, antihypertensives, insulin, and blood products.
For example, radiocontrast media (which are so-called "dyes" that are administered before radiologic procedures) are estimated to cause as many as 900 deaths per year from anaphylactoid reactions.5 Anaphylactoid reactions are nearly identical to anaphylaxis but are not triggered by IgE mediation. Anaphylactoid reactions are treated in the same manner as anaphylaxis.
People can experience a wide range of adverse reactions to medication, from drowsiness and nausea to kidney damage or respiratory distress. The most common allergic response is a measles-like rash that does not occur in conjunction with production of the antibodies that can cause anaphylaxis.5 By contrast, systemic allergic reactions that can cause anaphylaxis are mediated by an immune system response that attacks what the body perceives as a foreign substance. This response can cause symptoms such as:
Swelling of the throat
A drop in blood pressure
Irregular heart rhythm
Loss of consciousness
Diagnosing a Medication Allergy
People should see an allergist at the first sign of an allergic reaction to a medication in order to obtain proper treatment, diagnosis, and medical counsel to avert future reactions (see Find an Allergist for help in locating an allergist near you).
Proper diagnosis may confirm that a patient is allergic to a medication. In this case, physicians will recommend substituting other medications and strictly avoiding the allergenic medication. If no suitable alternative is available, a physician may recommend that a patient undergo desensitization, a process of progressive administration of an allergen intended to reduce reactivity. However, this process offers only temporary desensitization and carries inherent risks of anaphylaxis. Diagnostic methods and their reliability will vary depending on the type of medication suspected of causing a patient's allergic symptoms.
Penicillin and insulin
Standard skin-prick tests are available, and can determine with a high degree of accuracy whether or not a patient is allergic and likely to react to penicillin or insulin. For example, 97% to 99% of people who test negative to penicillin will tolerate the antibiotic even if they have reacted previously. However, a positive skin test in a person who has exhibited allergic symptoms predicts a 50% or greater risk of an immediate reaction to penicillin and indicates that a patient should receive an alternative medication or undergo desensitization.5
A skin prick test may be used to identify allergens. This test involves injecting tiny amounts of diluted medication solutions into the skin. If the person is allergic to the particular medication sample injected then the skin will react within 15 to 20 minutes, usually with a hive-like swelling surrounded by redness.
Aspirin and nonsteroidal anti-inflammatory drugs, radiocontrast materials, local anesthetics and other medications
Conventional skin tests (e.g., intracutaneous, into the skin, or subcutaneous, under the skin) and oral challenges are sometimes used to help assess a patient's reactivity for most other medications.
Regardless of method, there is some risk involved when being tested for a medication allergy, which is why diagnostic tests should be performed by a certified allergist-immunologist (see Find an Allergist to locate a specialist near you) in an environment equipped with epinephrine and emergency resuscitative equipment to handle an anaphylaxis emergency.
Prevention and Treatment
The mainstay of preventing an allergic response to medications is to avoid all medications that you have been diagnosed as being allergic. When avoidance isn't possible or a new medication allergy arises, it should be treated immediately with epinephrine and followed up with emergency medical care.
Despite the fact that most reactions occur in people with no previous history of reactions to medication, and the fact that most people lose their sensitivity to common anaphylaxis culprits such as penicillin, avoidance of medications that trigger allergic reactions is still a mainstay in protecting patients against anaphylaxis. Key aspects of avoiding medication triggers include:
Keeping a complete medical history of reactions to medications and results of diagnostic tests, and sharing these with physicians and pharmacists so they can help ensure that inappropriate medications are not prescribed, dispensed, or administered.
Wearing a medical identification bracelet to inform medical personnel of your allergies in the event that you are unable to communicate your medical history to them.
Finally, especially for people allergic to over-the-counter medications such as aspirin and ibuprofen, which are often included in cold and allergy products, avoidance means reading medication labels carefully to make sure that you do not expose yourself inadvertently to the medication that causes your reactions.
Not all reactions to a medication occur in a hospital or medical facility. Most medications are taken at home. Therefore, a person who has a severe drug allergy will need to be prepared to treat an allergic reaction by always keeping self-injectable epinephrine, such as the EpiPenŽ or EpiPenŽ Jr auto-injector, in several places that are easily accessible in the event of a reaction. The treatment of choice for allergic reactions to medications, which can swiftly lead to anaphylaxis, is an immediate injection of epinephrine followed by emergency medical attention.6
Side effects of epinephrine may include palpitations, tachycardia (an abnormally fast heartbeat), sweating, nausea and vomiting, and respiratory difficulty. Cardiac arrhythmias may follow administration of epinephrine. Patients should ask their physician about the circumstances under which this life-saving medication should be used.
Emergency medical care
Even after administering epinephrine, emergency medical treatment should be sought at once because severely allergic people experiencing anaphylaxis may need emergency respiratory or cardiac care, or even to be resuscitated if they stop breathing altogether. More commonly, these patients will need professional care to determine whether additional epinephrine, steroids, antihistamines, or other treatments are required. In any case, follow-up diagnosis and care by medical professionals after administration of epinephrine is critical for recovery. Delayed or secondary reactions do occur, and patients should remain under medical supervision for at least 4 hours after an episode of anaphylaxis.
For more information please visit : http://www.epipen.com
About the Author: Writer for http://www.epipen.com